Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 75, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2019, 6:48 PM CDT for 4 counties in Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2019, 6:48 PM CDT (23:48 UTC)
- Expired
- Jun 15, 2019, 7:35 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahaska County, IA, Marion County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:01 PM CDT | HAIL 1 | 2 Nw Albia, IA | MPING REPORT. |
| Jun 15, 7:05 PM CDT | TSTM WND DMG | 2 Wsw Ottumwa, IA | A TREE WAS DAMAGED IN FAR WESTERN OTTUMWA. TIME ESTIMATED. VIA SOCIAL MEDIA/SNAPCHAT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615
WUUS53 KDMX 152348
SVRDMX
IAC123-125-135-179-160045-
/O.NEW.KDMX.SV.W.0075.190615T2348Z-190616T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
648 PM CDT Sat Jun 15 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Monroe County in south central Iowa...
Southeastern Marion County in south central Iowa...
Western Wapello County in southeastern Iowa...
Southern Mahaska County in south central Iowa...
* Until 745 PM CDT.
* At 648 PM CDT, a severe thunderstorm was located 8 miles north of
Albia, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ottumwa, Oskaloosa, Albia, Eddyville, Ottumwa Industrial Airport,
Fremont, Lovilia, Beacon, University Park, Bussey, Blakesburg,
Harvey, Rose Hill, Kirkville, Hamilton, Chillicothe, Keomah
Village, Marysville, Albia Municipal Airport and Oskaloosa
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4090 9244 4103 9309 4131 9294 4134 9241
4116 9241 4116 9237 4090 9236
TIME...MOT...LOC 2348Z 275DEG 30KT 4115 9285
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Fowle3 follow-up statements
239
WWUS53 KDMX 160007
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
707 PM CDT Sat Jun 15 2019
IAC125-160015-
/O.CAN.KDMX.SV.W.0075.000000T0000Z-190616T0045Z/
Marion IA-
707 PM CDT Sat Jun 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern Iowa.
LAT...LON 4090 9244 4100 9293 4132 9272 4134 9241
4116 9241 4116 9237 4090 9236
TIME...MOT...LOC 0005Z 287DEG 31KT 4105 9272
$$
IAC123-135-179-160045-
/O.CON.KDMX.SV.W.0075.000000T0000Z-190616T0045Z/
Monroe IA-Wapello IA-Mahaska IA-
707 PM CDT Sat Jun 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN MONROE...WESTERN WAPELLO AND SOUTHERN MAHASKA
COUNTIES...
At 705 PM CDT, a severe thunderstorm was located near Albia, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At about 7pm...quarter sized hail
was reported near Albia with this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ottumwa, Oskaloosa, Albia, Eddyville, Ottumwa Industrial Airport,
Fremont, Beacon, University Park, Blakesburg, Rose Hill, Kirkville,
Chillicothe, Keomah Village, Albia Municipal Airport, Lake Keomah
State Park and Oskaloosa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4090 9244 4100 9293 4132 9272 4134 9241
4116 9241 4116 9237 4090 9236
TIME...MOT...LOC 0005Z 287DEG 31KT 4105 9272
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Fowle889
WWUS53 KDMX 160031
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
731 PM CDT Sat Jun 15 2019
IAC123-160041-
/O.CAN.KDMX.SV.W.0075.000000T0000Z-190616T0045Z/
Mahaska IA-
731 PM CDT Sat Jun 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MAHASKA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern Iowa.
LAT...LON 4090 9244 4096 9271 4116 9247 4116 9237
4090 9236
TIME...MOT...LOC 0031Z 278DEG 36KT 4099 9251
$$
IAC135-179-160045-
/O.CON.KDMX.SV.W.0075.000000T0000Z-190616T0045Z/
Monroe IA-Wapello IA-
731 PM CDT Sat Jun 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL MONROE AND WESTERN WAPELLO COUNTIES...
At 731 PM CDT, a severe thunderstorm was located near Ottumwa, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ottumwa, Ottumwa Industrial Airport, Blakesburg and Chillicothe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4090 9244 4096 9271 4116 9247 4116 9237
4090 9236
TIME...MOT...LOC 0031Z 278DEG 36KT 4099 9251
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Fowle400
WWUS53 KDMX 160035
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
735 PM CDT Sat Jun 15 2019
IAC135-179-160045-
/O.CAN.KDMX.SV.W.0075.000000T0000Z-190616T0045Z/
Monroe IA-Wapello IA-
735 PM CDT Sat Jun 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONROE AND
WESTERN WAPELLO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern Iowa.
LAT...LON 4090 9244 4096 9271 4116 9247 4116 9237
4090 9236
TIME...MOT...LOC 0033Z 275DEG 30KT 4099 9247
$$
FowleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:38 PM CDT, 10 minutes earlier.
Area forecast discussion, Jun 15, 6:38 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 638 PM CDT Sat Jun 15 2019 .SHORT TERM.../Tonight through Sunday/ Issued at 327 PM CDT Sat Jun 15 2019 Confidence: Medium to High Main concern in the first period is the ongoing convection. Storms pulsing up with instability and given lack of shear have been favoring wind over hail for the moment. Weak boundary over northern and northeast Iowa continues to focus slow moving storms. Other concerns include brief funnel/spin up or localized flash flooding due to slow movement. To the west of the area in eastern Nebraska, a remnant MCV is drifting east into Iowa as well. HIres models had indicated that this would refire more convection in conjunction with with the ongoing current convection this afternoon. Will monitor through the evening hours as airmass remains primed for some severe and localized heavy rainfall. After sunset, convection will likely quiet down through 06z and be east of the region between 06z and 12z Sunday. Of the 3 synoptic models, the Euro hangs on to the trough the longest on Sunday over portions of eastern Iowa. This may result in a brief shower or two, but for now will leave forecast dry. Lows tonight will remain in the upper 50s/lower 60s north and in the mid 60s over the south. Sunday will see afternoon readings in the mid 70s north to the lower 80s in the south. A weak ridge of high pressure will drop south into Iowa Sunday night into early Monday. Lows will remain on the mild side, but generally a few degrees cooler in the mid 50s north to the lower 60s south. .LONG TERM.../Sunday night through Saturday/ Issued at 327 PM CDT Sat Jun 15 2019 Confidence: Medium The early portion of the week will begin on a quiet note, though already by Monday afternoon the next approaching trough may spread some scattered showers and a few thunderstorms into the western third of the area. Highs will be just below seasonal norms Monday and back in the mid 70s north to the lower 80s south. From Tuesday into Wednesday, a slow moving wave will track over the region and continue chances for showers and thunderstorms. The Euro continues to track the surface low across northern Missouri while the GFS has it tracking over Iowa. This will have some impact on rainfall amounts and also the scope of rain chances. The remainder of the week will feature a zonal flow with continued energy rippling through the pattern. This will result in nearly daily chances for some precipitation. Though the mid to late week systems look rather insignificant, the Friday through Sunday system is more robust. This should increase chances for stronger storms and bring a potential for more widespread rains. Highs through the period from Tuesday through Saturday will remain range-bound from the mid 70s to lower 80s and be highly dependent upon day to day rain coverage. Any chances for stronger to severe storms should hold off until late in the week. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 638 PM CDT Sat Jun 15 2019 Ongoing convection through 03z to 04z will move east. Behind the boundary, expecting lowering CIGS in rain cooled airmass with IFR and MVFR cigs spreading southwest from northeast Iowa back toward the I-35 corridor. KMCW/KALO has the greater chance of IFR cigs aft 06z while KFOD/KDSM/KOTM will see risk of MVFR cigs aft 11-12z. Lower cigs eventually lift between 15 to 18z...though northeast sites KMCW/KALO may see MVFR cigs linger through 21z or so Sunday afternoon. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, Jun 15, 3:36 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 336 PM CDT Sat Jun 15 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-162045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 336 PM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are possible through mid evening. The main threats are lightning, large hail, damaging winds and locally heavy rainfall. An isolated tornado may also occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday through Friday. At this time, the predictability of severe weather is too low; although toward Friday some of the storms may be approaching severe limits. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. REV
In the hours before
Local storm report, Jun 15, 5:55 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TORNADO 3 N WHITTEN 42.31N 93.00W
06/15/2019 HARDIN IA PUBLIC
SOCIAL MEDIA REPORT OF DAMAGE TO BARN FROM
POSSIBLE LANDSPOUT/TORNADO NEAR WHITTEN.
THIS WAS IN THE 3500 OF 270TH STREET.
&&
AKLocal storm report, Jun 15, 5:59 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
559 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 3 NNE RHODES 41.96N 93.17W
06/15/2019 E0.88 INCH MARSHALL IA PUBLIC
&&Local storm report, Jun 15, 6:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM FLASH FLOOD 1 NW LISCOMB 42.20N 93.03W
06/15/2019 MARSHALL IA EMERGENCY MNGR
4+ INCHES OF RAIN AND FLASH FLOODING
INCLUDING BASEMENTS FILLING DUE TO ALREADY
HIGH WATER TABLE.
&&
ANSORGELocal storm report, Jun 15, 6:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 1 ESE DES MOINES INT AI 41.53N 93.64W
06/15/2019 POLK IA BROADCAST MEDIA
WOI-TV VIEWER SHARED PHOTO LARGE TREE THAT
SNAPPED NEAR SW 18TH STREET AND ARMY POST RD
IN DES MOINES.
&&
AKLocal storm report, Jun 15, 6:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG MARSHALLTOWN 42.04N 92.91W
06/15/2019 MARSHALL IA PUBLIC
TREE AND POWER POLE DAMAGE VIA SOCIAL
MEDIA/SNAPCHAT. TIME ESTIMATED.
&&
ANSORGELocal storm report, Jun 15, 6:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 SE DES MOINES INT AIR 41.52N 93.63W
06/15/2019 E65 MPH POLK IA PUBLIC
COUPLE LARGE TREE LIMBS DOWN WITH ONE
ESTIMATED AROUND A FOOT IN DIAMETER FALLING
AND DAMAGING A CHAIN LINK FENCE ON WADE
STREET. ANOTHER 5 INCH DIAMETER BRANCH DOWN
ON MASON AVENUE FROM THE EARLIER STORM. TIME
ESTIMATED FROM RADAR.
&&
ANSORGEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:57 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 15 min |
| Jun 15, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
| Jun 15, 2:32 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 28 min |
| Jun 15, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall | 41 min |
| Jun 15, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 40 min |
| Jun 15, 3:15 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 34 min |
| Jun 15, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 41 min |
| Jun 15, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 36 min |
| Jun 15, 3:48 PM CDT | Flash Flood Warning | DMX | Grundy, Hardin, Marshall | 6 hr |
| Jun 15, 4:21 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 24 min |
| Jun 15, 4:48 PM CDT | Special Weather Statement | DMX | Jasper, Polk | 57 min |
| Jun 15, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marshall, Polk, Story | 54 min |
| Jun 15, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 40 min |
| Jun 15, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 59 min |
| Jun 15, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.